Alert archive / Maine / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Caribou, ME

June 19, 2017Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Jun 19, 2017, 3:40 PM EDT for Piscataquis County, Maine. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 3:40 PM EDT (19:40 UTC)
Expired
Jun 19, 2017, 10:15 PM EDT
In force
7 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 161 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS51 KCAR 191940
FFWCAR
MEC021-192245-
/O.NEW.KCAR.FF.W.0001.170619T1940Z-170619T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
340 PM EDT MON JUN 19 2017

The National Weather Service in Caribou Maine has issued a

* Flash Flood Warning for...
  Southwestern Piscataquis County in north central Maine...

* Until 645 PM EDT

* At 337 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. 

* Some locations that will experience flooding include...
  Monson, Blanchard, Elliottsville, Kingsbury Plantation, Abbot, 
  Shirley, Willimantic and Bald Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4545 6948 4530 6934 4513 6966 4528 6971
      4529 6971 4530 6970 4532 6971

$$

Dumont
3 follow-up statements
013 
WGUS71 KCAR 192057
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
457 PM EDT MON JUN 19 2017

MEC021-192245-
/O.CON.KCAR.FF.W.0001.000000T0000Z-170619T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
457 PM EDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHWESTERN PISCATAQUIS COUNTY...

At 453 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain to the west of the warned area. Up to three inches of rain have 
already fallen. Flash flooding is expected across the flood warning 
area.

Some locations that will experience flooding include...
Monson, Blanchard, Elliottsville, Kingsbury Plantation, Abbot, 
Shirley, Willimantic and Bald Mountain.

There is currently a lull in rainfall over the warning area, but 
another line of thunderstorms is expected to impact the area after 6 
pm. Additional rainfall amounts of 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4545 6948 4530 6934 4513 6966 4528 6971
      4529 6971 4530 6970 4532 6971

$$

Dumont
519 
WGUS51 KCAR 192223
FFWCAR
MEC021-200215-
/O.EXT.KCAR.FF.W.0001.000000T0000Z-170620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
623 PM EDT MON JUN 19 2017

The National Weather Service in Caribou Maine has extended the

* Flash Flood Warning for...
  Southwestern Piscataquis County in north central Maine...

* Until 1015 PM EDT

* At 619 PM EDT, Doppler radar indicated 2 to 3 inches of rain has 
  already fallen across the warned area.  Additional rainfall 
  amounts of 1 to 2 inches are possible during the next few hours as 
  showers and thunderstorms move across areas that have already 
  received heavy rainfall. The additional heavy rainfall will 
  produce flash flooding in some spots across the warned area. 

* Some locations that will experience flooding include...
  Greenville, Monson, Blanchard, Elliottsville, Kingsbury Plantation,
  Abbot, Shirley, Willimantic and Bald Mountain.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4545 6948 4530 6934 4513 6966 4528 6971
      4529 6971 4530 6970 4532 6971

$$

CB
487 
WGUS71 KCAR 200212
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
1012 PM EDT MON JUN 19 2017

MEC021-200221-
/O.EXP.KCAR.FF.W.0001.000000T0000Z-170620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Piscataquis ME-
1012 PM EDT MON JUN 19 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PISCATAQUIS COUNTY WILL
EXPIRE AT 1015 PM EDT...

The heavy rain has ended across the warned area, and no additional 
flooding is expected. Some areas received nearly 3 inches of rain 
earlier this evening, so it is possible that there could still be 
areas of standing water in spots, so please use caution.  If you 
encounter a flooded road turn around don't drown.

LAT...LON 4545 6948 4530 6934 4513 6966 4528 6971
      4529 6971 4530 6970 4532 6971

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:30 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 19, 3:30 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
330 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will slowly press into our very humid air mass
today. The front will stall across the region tonight as a
weather disturbance tracks north along the front. The cold
front will continue east of the area on Tuesday.
&&

.NEAR TERM /THROUGH TUESDAY/...
Numerous showers and storms. Main concern evolving into flash
flooding, especially from Central Highlands northeast to Central
Aroostook where training cells under our very tropical airmass
are a real danger. Secondary threat are damaging winds and
marginally severe hail. Showers and storms continuing into this
evening, then activity slowly dieing off overnight.

However, upper level shortwave still to our west Tuesday and
with front stalled over the area, expect another round of
showers and storms. Not quite the severe and flash flood threat
as Monday, and highest threat appears to be a bit southeast of
today's threat. Still, enough of a concern that extended flash
flood watch into Tuesday and added mention of small hail. Hail
threat may end up being as large as today's threat since
freezing levels will be lower.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Any showers and thunderstorms Tuesday afternoon will quickly
end by early Tuesday evening as an upper disturbances exits to
the east. Expect partly to mainly cloudy skies across the north
and partly cloudy down east. Noticeably drier air will then
begin to filter into the region behind a weak boundary Tuesday
night, as dew points fall into the low to mid 50s by Wednesday
morning. With lows expected to be in the in the mid to upper
50s, it will make for a much more comfortable sleeping night
than the past few. Wednesday will see the chance for showers and
thunderstorms, especially north and central areas, as another
upper disturbance crosses the region. Even cooler and drier air
will filter into the region behind an exiting cold front later
Wednesday night along with partial clearing expected. Lows by
Thursday morning are expected to range from the low 50s north
and mid to upper 50s downeast. Thursday is shaping up as a nice
day, as high pressure builds toward the region. Highs on
Thursday will be in the low to mid 70s north and mid to upper
70s down east, which is close to normal for this time of year.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Thursday night will see increasing clouds ahead of the next
frontal system approaching from the west. This system will bring
another round of showers and thunderstorms on Friday into Friday
evening. Another round of showers is expected on Saturday
followed by improving weather Sunday and Monday. Temperatures
through the period will be close to normal for this time of
year.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Generally VFR this afternoon except IFR persisting
along the coast and local IFR in scattered to numerous storms.
Ceilings dropping to IFR most places tonight, then improving to
VFR most places late Tuesday.

SHORT TERM: VFR will prevail Tuesday night through Thursday
night. The exception will be in any showers and thunderstorms
on Wednesday when brief MVFR/IFR can be expected. MVFR will be
possible Friday in showers and thunderstorms. Mainly VFR
expected Saturday.

&&

.MARINE...
NEAR TERM: Small craft conditions ahead of the slow-moving cold
front persisting into Tuesday.

SHORT TERM: Extended the small craft advisory through Tuesday
night, mainly for seas. It may need to be extended into
Wednesday with subsequent forecast issuance's, as seas are
likely to remain up through mid week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Tuesday afternoon for MEZ001>006-010-
     011-015-031-032.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ050>052.

&&

Near Term...Foisy
Short Term...Duda
Long Term...Duda
Aviation...Foisy/Duda
Marine...Foisy/Duda
Hazardous weather outlook, Jun 19, 2:43 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
243 PM EDT Mon Jun 19 2017

MEZ001>006-010-011-015-031-201845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
243 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...Interior DownEast Maine...North Central
Maine...Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ016-017-029-030-201845-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
243 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ032-201845-
Northern Washington-
243 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for Eastern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ050>052-201845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
243 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jun 19, 2:48 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

RICHARDN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:03 AM EDTSmall Craft AdvisoryCAR36 hr
Jun 19, 2:04 PM EDTSevere Thunderstorm WarningCARPiscataquis41 min
Jun 19, 5:10 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis65 min
Jun 19, 5:11 PM EDTSpecial Weather StatementCARPenobscot34 min
Jun 19, 5:25 PM EDTSpecial Weather StatementCARAroostook35 min
Jun 19, 5:29 PM EDTSpecial Weather StatementCARSomerset31 min
Jun 19, 5:45 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis, Somerset3 hr
Jun 19, 5:59 PM EDTAreal Flood AdvisoryCARAroostook2 hr
Jun 19, 6:50 PM EDTFlash Flood WarningCARAroostook4 hr

Nearby

Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.